Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 228, NWS North Platte, NE

August 20, 20195 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2019, 11:57 PM MDT for 5 counties in Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 11:57 PM MDT (05:57 UTC)
Expired
Aug 21, 2019, 1:00 AM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Arthur County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 11:02 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:29 PM MDT, 28 minutes earlier.

Area forecast discussion, Aug 20, 11:29 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1229 AM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 258 PM CDT Tue Aug 20 2019

The primary forecast challenges through tomorrow deal with
thunderstorms and a modest cooldown. A cold front is currently
draped across the Sandhills and will be the focus for convective
development through tonight. High temps tomorrow will likely be
limited to the 70s.

Generally followed a blend of the more aggressive CAMs for precip
potential and timing, mainly the NAMnest and HREF. The environment
is definitely favorable for organized convection with a forcing
mechanism nearby, abundant instability, and some deep layer shear.
Highs near 90 this afternoon coupled with dew points in the 60s to
lower 70s and nearly dry adiabatic lapse rates in the mid levels are
resulting in MLCAPE values of 3000+ j/kg. Forecast soundings suggest
keeping at least 1000+ j/kg of MUCAPE into the nocturnal hours while
the low level jet develops. Veering winds in the lowest 3km may
support supercells upon convective initiation (early evening),
leading to a large hail threat. Can't completely rule out a tornado,
but the limiting factor may be widespread supportive shear. Deep
layer shear ranges from 20 to 40 kts across the CWA and 0-3km shear
from 5 to 20 kts. The mean cloud layer wind and storm motion almost
mirrors the front position overnight, which will likely turn the
focus to a linear system or at least multicell clusters. Forecast
DCAPE values of 1000+ j/kg also favor damaging wind potential. Will
also need to monitor the torrential rainfall threat. Seasonably high
PWAT values coupled with relatively low storm motion and forecast
convective mode may result in a swath of 1" rain totals (and locally
higher). Many locations are reeling with a very wet summer and are
still saturated from storms days ago. Remnants of the potential MCS
should exit the forecast area by 18z Wednesday, but lingering post
frontal thunderstorms will affect western Nebraska through the
afternoon. Temperature-wise, trended cooler with max temps for
Wednesday with lower/mid 70s in the Sandhills where cloud cover will
be thickest and upper 70s elsewhere.

.LONG TERM...(Thursday through Tuesday)
Issued at 258 PM CDT Tue Aug 20 2019

Over the next several days, Nebraska lies on the periphery of the
upper ridge centered over the Desert Southwest and longwave
trough digging into the Northern Plains. Near the surface, passing
frontal boundaries provide the focus for periodic thunderstorms
to keep the overall wet pattern alive. Clouds/precip coupled with
seasonably cool H85 temps around 15C (or lower) will maintain
highs in the 70s for Thursday. Weak WAA in the low levels on
Friday and then a warm front lifting north on Saturday will
rebound temps into the 80s for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1228 AM CDT Wed Aug 21 2019

Showers and thunderstorms will be the main aviation story over the
next day. Strong to severe storms are possible tonight before
weakening around 10Z to 12Z. Rain showers and embedded weak
thunderstorms will then continue throughout the day Wednesday.
Strong and erratic winds along with hail and heavy rain are possible
tonight. Some light patchy fog is also possible on Wednesday as the
lower atmosphere becomes saturated.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Aug 20, 11:05 PM MDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1205 AM CDT Wed Aug 21 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-220515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1205 AM CDT Wed Aug 21 2019 /1105 PM MDT Tue Aug 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...OVERNIGHT.

Severe thunderstorms are possible overnight. The threat area is
south of a line from Chambers to Gordon. Large hail, strong winds,
and locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A few thunderstorms will remain possible Wednesday through
Thursday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated overnight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 20, 11:18 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1218 AM CDT Wed Aug 21 2019

NEZ025>027-037-038-059-210600-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
1218 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
LINCOLN...EASTERN LOGAN...NORTHERN CUSTER...SOUTHERN BLAINE AND
SOUTHEASTERN THOMAS COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gandy to near Broken Bow to near Mason
City. Movement was north at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Broken Bow, Arnold, Sargent, Ansley, Merna, Anselmo, Comstock,
Berwyn, Gandy, Victoria Springs State Recreation Area, Weissert,
Westerville, Lillian, Logan, Milburn, Highway 83 crossing The Dismal
River, Milburn Diversion Dam State Wildlife Management Area,
Walworth, Shanklin Bluff and Tarboz Lake.

This includes the following highways...
 Highway 183 between mile markers 88 and 116.
 Highway 2 between mile markers 242 and 297, and near mile marker
304.
 Highway 92 between mile markers 235 and 308.
 Highway 83 between mile markers 114 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central, southwestern, north central and west central Nebraska.

LAT...LON 4137 9966 4138 10047 4178 10057 4178 9967
      4160 9921 4120 9921
TIME...MOT...LOC 0517Z 179DEG 16KT 4145 10038 4144 9967 4127 9923

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:18 PM MDTSpecial Weather StatementLBFCuster, Logan42 min
Aug 21, 12:10 AM MDTSevere Thunderstorm WarningLBFCuster65 min
Aug 21, 12:59 AM MDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant46 min
Aug 21, 1:05 AM MDTFlash Flood WarningLBFCuster5 hr
Aug 21, 1:43 AM MDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, McPherson62 min
Aug 21, 2:44 AM MDTSpecial Weather StatementLBFHooker, Lincoln, Logan, McPherson, Thomas46 min
Aug 21, 2:50 AM MDTAreal Flood AdvisoryLBFLincoln60 min
Aug 21, 3:28 AM MDTSpecial Weather StatementLBFCuster, Frontier, Thomas47 min
Aug 21, 4:09 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.